IEEE Transactions on Information Theory

Issue 1 • Jan. 1993

Filter Results

Displaying Results 1 - 25 of 49
  • Comments on "A theoretical analysis of Monte Carlo algorithms for the simulation of Gibbs random field images" [with reply]

    Publication Year: 1993, Page(s):310 - 311
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (301 KB)

    The commenter contends that, contrary to the conclusions of the above-titled paper by J.K. Goutsias (see ibid., vol.37, no.6, p.1618-28, Nov. 1991), the relative entropy of the initial distribution for a Monte Carlo simulation is not monotonically related to the degree of convergence after some given number of steps, and optimal single-step convergence is not achieved by the Gibbs sampler with sys... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Correction to "Variable-to fixed length codes are better than fixed-to-variable length codes for Markov sources"

    Publication Year: 1993, Page(s): 312
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (118 KB)

    S. De Agostino and M. Cohn from Brandeis University called attention to a flaw in Theorem 2 of the above-named correspondence [ibid., vol. 36, pp. 861-863, July 1990]. The various corrections noted should be inserted on p. 863. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Elements of Information Theory [Book Review]

    Publication Year: 1993, Page(s):313 - 315
    Request permission for commercial reuse | |PDF file iconPDF (250 KB)
    Freely Available from IEEE
  • Finite fields for Computer Scientists and Engineers [Book Review]

    Publication Year: 1993, Page(s):315 - 316
    Request permission for commercial reuse | |PDF file iconPDF (199 KB)
    Freely Available from IEEE
  • Lattice and trellis quantization with lattice- and trellis-bounded codebooks-High-rate theory for memoryless sources

    Publication Year: 1993, Page(s):46 - 59
    Cited by:  Papers (79)  |  Patents (12)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (1332 KB)

    High-rate lattice and trellis quantizers for nonuniform sources are introduced and analyzed. The performance of these quantizers is determined by two separable quantities, the granular gain and the boundary gain, which are determined by the shapes of the granular cells and of the support region, respectively. The granular gain and boundary gain are the duals of shaping and coding gain in data tran... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Entropy and data compression schemes

    Publication Year: 1993, Page(s):78 - 83
    Cited by:  Papers (126)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (472 KB)

    Some new ways of defining the entropy of a process by observing a single typical output sequence as well as a new kind of Shannon-McMillan-Breiman theorem are presented. This provides a new and conceptually very simple ways of estimating the entropy of an ergodic stationary source as well as new insight into the workings of such well-known data compression schemes as the Lempel-Ziv algorithm View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two theorems on lattice expansions

    Publication Year: 1993, Page(s):3 - 6
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (272 KB)

    It is shown that there is a tradeoff between the smoothness and decay properties of the dual functions, occurring in the lattice expansion problem. More precisely, it is shown that if g and g¯ are dual, then (1) at least one of H1/2 g and H1/2 g¯ is n in L2(R), and (2) at least one of Hg<... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on the trellis size of linear block codes

    Publication Year: 1993, Page(s):203 - 209
    Cited by:  Papers (30)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (580 KB)

    The size of minimal trellis representation of linear block codes is addressed. Two general upper bounds on the trellis size, based on the zero-concurring codewords and the contraction index of the subcodes, are presented. The related permutations for attaining the bounds are exhibited. These bounds evidently improve the previously published general bound. Additional bounds based on certain code co... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Convergence of best φ-entropy estimates

    Publication Year: 1993, Page(s):297 - 301
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (408 KB)

    Minimization problems involving φ-entropy functionals (a generalization of Boltzmann-Shannon entropy) are studied over a given set A and a sequence of sets An and the properties of their optimal solutions xφ, x n. Under certain conditions on the objective functional and the sets A and An, it i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decoding algebraic-geometric codes up to the designed minimum distance

    Publication Year: 1993, Page(s):37 - 45
    Cited by:  Papers (112)  |  Patents (5)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (648 KB)

    A simple decoding procedure for algebraic-geometric codes C Ω(D,G) is presented. This decoding procedure is a generalization of Peterson's decoding procedure for the BCH codes. It can be used to correct any [(d*-1)/2] or fewer errors with complexity O(n3), where d * is the designed minimum distance of the algebraic-g... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The asymptotic risk in a signal parameter estimation problem

    Publication Year: 1993, Page(s):254 - 257
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (312 KB)

    In estimating the unknown location of a rectangular signal observed with white noise, the asymptotic risks of three important estimators are compared under L1/L2 losses. A different numerical scheme is used to improve the accuracy of I.A. Ibragimov and R.Z. Hasminskii's (Statistical Estimation-Asymptotic Theory, 2nd. ed., New York: Springer-Verlag, 1985) re... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A Justesen construction of binary concatenated codes that asymptotically meet the Zyablov bound for low rate

    Publication Year: 1993, Page(s):239 - 242
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (352 KB)

    An explicit construction of a sequence of binary codes that asymptotically meet the Zyablov bound for rates lower than 0.30 is given by using Justesen's construction of concatenation. The outer codes are constructed from generalized Hermitian curves. These outer codes can be described without any algebraic geometry terminology, while the proofs of some properties deeply rely on algebraic geometry View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The channel capacity of discrete time phase modulation in AWGN

    Publication Year: 1993, Page(s):184 - 185
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (156 KB)

    The capacity of a bandlimited phase-only modulated system in additive white Gaussian noise is calculated, where the phase is not restricted to a finite alphabet and the demodulator supplies only phase measurements. The results match a known asymptote at high signal-to-noise ratios and form an upper limit on the capacities of MPSK for finite M View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New array codes for multiple phased burst correction

    Publication Year: 1993, Page(s):66 - 77
    Cited by:  Papers (76)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (936 KB)

    An optimal family of array codes over GF(q) for correcting multiple phased burst errors and erasures, where each phased burst corresponds to an erroneous or erased column in a code array, is introduced. As for erasures, these array codes have an efficient decoding algorithm which avoids multiplications (or divisions) over extension fields, replacing these operations with cyclic shifts of ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Recurrence times of buffer overflows in Jackson networks

    Publication Year: 1993, Page(s):92 - 97
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (400 KB)

    The estimation of the statistics of buffer overflows in networks of queues by means of simulation is inherently costly, simply because of the rarity of these events. An alternative analytic approach is presented, with very low computational cost, for calculating the recurrence time of buffer overflows for Jackson networks in which the recurrence times of buffer overflows in a network are expressed... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the existence of a certain (64, 32, 12) extremal code

    Publication Year: 1993, Page(s):214 - 215
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (204 KB)

    J.H. Conway and N.J.A. Sloane (see ibid., vol.36, no.6, p.1319-33, Nov. 1990) give weight enumerators of several self-dual codes with the highest possible minimal distance whose existence was not known. A generator matrix for one of these, a Type I (64, 32, 12) code, is given, proving its existence. The method of construction is described View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Growing binary trees in a random environment

    Publication Year: 1993, Page(s):191 - 194
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (388 KB)

    A class of binary trees that grow in a random environment, where the state of the environment can change at every vertex of the trees, is studied. The trees considered are single-type and two-type binary trees that grow in a two-state Markovian environment. For each kind of tree, the conditions on the environment process for extinction of the tree are determined, and the problem of calculating the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Large deviations for coding Markov chains and Gibbs random fields

    Publication Year: 1993, Page(s):109 - 118
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (796 KB)

    Fixed block coding schemes for Gibbs random fields are proposed in which the empirical expectations of the local interactions of the Gibbs measure is compared to its expectation with respect to all Gibbs measures having those interactions. The exponential decay of the error probabilities is proven and it is shown that the code rates equal the entropy of the random field. In addition, it is shown t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On maximum likelihood soft-decision decoding of binary linear codes

    Publication Year: 1993, Page(s):197 - 203
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (572 KB)

    Two new implementations of a maximum-likelihood soft-decision decoding algorithm for binary linear codes are derived. Instead of checking only error patterns yielding a codeword when added to the rounded-off version of the received vector, these implementations principally consider all possible column patterns. Compared to known implementations, this allows a more efficient use of branching and bo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Local convergence of the Sato blind equalizer and generalizations under practical constraints

    Publication Year: 1993, Page(s):129 - 144
    Cited by:  Papers (29)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (1264 KB)

    An early use of recursive identification in blind adaptive channel equalization is an algorithm developed by Y. Sato (1975). An important generalization of the Sato algorithm with extensive analysis appears in the work of A. Benveniste et al. (1980). These generalized algorithms have been shown to possess a desirable global convergence property under two idealized conditions. The convergence prope... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Blind equalization without gain identification

    Publication Year: 1993, Page(s):292 - 297
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (568 KB)

    Blind equalization up to a constant gain of linear time-invariant channels is studied. Dropping the requirement of gain identification allows equalizer anchoring. This results in the elimination of a degree of freedom that causes ill-convergence of conventional blind equalizers, and affords the possibility of using simple update rules based on the stochastic approximation of output energy. Unlike ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Explicit construction of optimal constant-weight codes for identification via channels

    Publication Year: 1993, Page(s):30 - 36
    Cited by:  Papers (17)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (536 KB)

    The identification coding theorems of R. Ahlswede and G. Dueck (1981) have shown that for any nonzero probabilities of missed and false identification, it is possible to transmit exp(exp(nR)) messages with n uses of a noisy channel, where R is as close as desired to the Shannon capacity of the channel. That capability is achieved by the identification codes explicitly co... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A contribution to the theory of Chernoff bounds

    Publication Year: 1993, Page(s):249 - 254
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (420 KB)

    Some extensions that allow new estimating and bounding techniques for certain sequences of random variables controlled by a large deviation principle are given. These results can be thought of as generalizations and extensions of the Chernoff bound used in communications theory View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • LYM-type inequalities for tEC/AUED codes

    Publication Year: 1993, Page(s):232 - 238
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (464 KB)

    Some LYM-type inequalities are introduced to obtain a relationship between the parameters of t-error correcting/all unidirectional error-detecting codes of length n. As an application of these inequalities, new lower bounds on the redundancies of systematic t EC/AUED codes are derived and an extensive table is given View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Cascaded GMW sequences

    Publication Year: 1993, Page(s):177 - 183
    Cited by:  Papers (37)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (616 KB)

    Pseudorandom binary sequences with high linear complexity and low correlation function values are sought in many applications of modern communication systems. A new family of pseudorandom binary sequences, cascaded GMW sequences, is constructed. These sequences are shown to share many desirable correlation properties with the GMW sequences of B. Gordon, W.A. Mills, and L.R. Welch (1962)-for exampl... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering